Oklahoma, 2002

Damaging Wind in Oklahoma, September 19, 2002

September 19, 2002 · NWS OUN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 19, 2:30 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Sep 19, 2:30 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 AM CDT THU SEP 19 2002

WIDESPREAD SHOWERS AND ALONG WITH SCATTEREED THUNDERSTORMS CONT
ACROSS MUCH OF STATE EARLY THIS MORNING. ALTHOUGH STRONGER STORMS
WILL PROGRESS ON EAST OF AREA WITH SFC FRONT PUSHING INTO SE OK THIS
MORNING...UPPER LOW IS STILL TO OUR WEST WITH PLENTY OF MOISTURE TO
WORK WITH REMAINING ACROSS AREA. WILL CONT TO SEE SHOWER AND
THUNDERSTORM ACTIVITY AND CLOUDY CONDITIONS ACROSS MUCH OF THE AREA
FOR THE BETTER PART OF TODAY. WILL EVEN KEEP SOME LOW POPS FOR
TONIGHT ACROSS PORTIONS OF NORTH AND EAST AS SYSTEM FINALLY MOVES
OFF TOWARD THE NE. SKIES SHOULD BEGIN TO CLEAR FIRST IN THE SW BY
LATE TODAY AND THEN ACROSS THE REMAINDER OF STATE OVERNIGHT TONIGHT
INTO FRI MORNING.

COOLER WX WILL TAKE UP RESIDENCE FOR MUCH OF THE REST OF THE
FORECAST PERIOD. MODELS HAVE BEEN SHOWING ANOTHER...PERHAPS EVEN
COOLER AIRMASS...MOVING SOUTH OUT OF CANADA DOWN THE ROAD...BUT HAVE
BEEN DIFFERING ON TIMING. THE LATEST RUN AGAIN SHOWS IT MOVING INTO
AND ACROSS STATE SAT NIGHT INTO SUN WITH ANOTHER REINFORCING SHOT
LATE MON INTO TUE. THIS WILL KEEP ANY TYPE OF WARMING TREND AT BAY
AS WE START TO SEE THE SIGNS OF TRANSITION INTO FALL. AS FAR AS THE
EXTENDED WILL BUMP TEMPS DOWN SLIGHTLY MOST PERIODS. OTHERWISE NO
SIGNIFICANT CHANGES TO REST OF EXTENDED.

FCSTID =30
FIRST ITERATION
OKC   72  54  77  56 /  70  20   0   0
HBR   69  51  78  56 /  50  10   0   0
SPS   74  54  81  58 /  50  10   0   0
GAG   63  47  78  52 /  60  20   0   0
PNC   69  51  76  56 /  70  30   0   0
DUA   78  56  80  57 /  80  20   0   0

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Sep 18, 11:15 PM CST, 5 hours 55 minutes before
OKZ004>048-050>052-TXZ083>090-192300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1215 AM CDT THU SEP 19 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN
OKLAHOMA THROUGH THE AFTERNOON.

LOCATION...
THE SLIGHT RISK AREA INCLUDES ATOKA AND BRYAN COUNTIES.

TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE THIS AFTERNOON.

IMPACTS...
THE STRONGEST STORMS MAY PRODUCE HAIL TO 1 INCH IN DIAMETER AND
WIND GUSTS TO 65 MPH.

RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT PERSONNEL IN THE RISK AREA SHOULD PLAN FOR
SEVERE WEATHER OPERATIONS THROUGH THIS AFTERNOON.

DISCUSSION...
A COLD FRONT WILL MOVE CONTINUE TO MOVE THROUGH EASTERN OKLAHOMA AND
WILL MOVE THROUGH THE REMAINDER OF THE AREA BY EARLY THIS EVENING.
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE COLD
FRONT THIS AFTERNOON AND MOVE THROUGH THE SLIGHT RISK AREA.
ALTHOUGH THERE IS STRONG WIND SHEAR... INSTABILITY IS LOW BECAUSE OF
THIS MORNINGS SHOWERS AND THUNDERSTORMS... SO THE RISK OF ORGANIZED
SEVERE WEATHER IS ALSO LIMITED.  HOWEVER AN ISOLATED SEVERE
THUNDERSTORM WILL BE POSSIBLE UNTIL THE COLD FRONT MOVES OUT OF THE
AREA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRI SEP 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.

...SPEG.
Local storm report, Sep 19, 12:30 AM CST, 4 hours 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
130 AM CDT THU SEP 19 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 PM    OKARCHE                   OK   60 MPH WIND GUST
09/18/02   KINGFISHER                     MEASURED BY STORM SPOTTER

FM

The radar

The Norman radar (KTLX), 133 km away, was scanning. The volume nearest the first event began at 11:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnston

When
September 19, 5:10 AM CST
Where
Johnston County, 4 mi NE of Tishomingo
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
34.267, -96.617

A large tree limb fell through the roof of a house, and a tree fell on two vehicles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318383.